Winter Weather, Washington Palouse
- When
- June 10, 6:00 AM PST to 11:00 AM PST
- Where
- Washington Palouse forecast zone
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A very unusual late season snowfall occurred on the Washington Palouse from Tekoa south to Uniontown. 5 inches of accumulation.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A very unusual late season snowfall occurred on the Washington Palouse from Tekoa south to Uniontown. Pullman recorded 1.5 inches of accumulation. This was the latest measurable snowfall in Pullman since records began in 1940. In fact, no snow had ever been reported during the month of June before this date. The snow was in response to a vigorous upper level low pressure system that delivered a blast of cold air from the northwest. The high temperature in Pullman on this day was a chilly 48 degrees. The weight of the wet snow damaged several trees in Colfax. In Pullman, several downed power lines and broken tree branches resulted from the snow. Property damage from this event is estimated at $2,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 10, 1:51 AM PST, 4 hours 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
251 AM PDT TUE JUN 10 2008
.SYNOPSIS...
AN UNSEASONABLY COLD UPPER LEVEL LOW WILL MOVE THROUGH THE INLAND
NORTHWEST DURING THE NEXT 24 HOURS. ACCOMPANYING THIS LOW WILL BE
MUCH COOLER AND WETTER CONDITIONS AS WELL AS GUSTY WINDS...WITH
SNOW LEVELS FALLING TO AS LOW AS 3500 FEET TODAY. EXPECT THIS
COLD AND UNSTABLE LOW TO REMAIN OVER THE REGION THROUGH THE MIDDLE
OF THE WEEK. A DRYING TREND WITH TEMPERATURES ONCE AGAIN CLIMBING
TOWARD NORMAL WILL OCCUR AFTER WEDNESDAY.
&&
.DISCUSSION...
TODAY AND TONIGHT...THE FOCUS WILL REMAIN ON SNOW AMNTS AND WINDS.
COLD FROPA A FEW HRS AGO PRECEDED VERY STRONG AND DEEP COLD
ADVECTION...WITH SFC WIND SPEEDS RISING BRIEFLY INTO THE ADVSY
CATEGORY FOR A NUMBER OF SITES. HOWEVER...WITH THE QUICK EWD
TRACK OF THE UPPER LOW (NOW OVER ERN WA)...WHICH WILL REACH N ID
AND WRN MT LATER TODAY...THIS COLD ADVECTION AND WINDS ARE NOT
EXPECTED TO LAST LONG. IN FACT...WINDS HAVE ALREADY DECREASED 10
KTS OR SO THE LAST HOUR. WIND HIGHLIGHTS ARE THEREFORE NOT LIKELY.
FOR SNOW...THE SUITE OF CURRENT HIGHLIGHTS (ALL SNOW ADVSYS FOR
THE MTN ZONES) WILL BE THE FOCUS FOR THE REST OF THIS SHIFT. THE
ONLY CHANGE SO FAR WILL BE TO ADD THE N BLUE MTNS OF WA TO THE
ADVSY PARTY. HRLY PCPN RATES AT REGIONAL METARS AND RAWS OVERNIGHT
HAVE YIELDED LARGE RANGES...EVEN IN THE SAME ZONE. THAT SAID...THE
ONLY BIG ADDITION TO THE HIGHLIGHTS WILL BE TO CONVERT ZONE 38
(OKANOGAN HIGHLANDS) TO A WARNING FOR THIS MORNING...WHICH AFFECTS
SHERMAN PASS. ALSO...GIVEN THE DEGREE OF INSTABILITY SHOWN BY
GUIDANCE THE NEXT 24 HOURS...A WARNING WILL ALSO BE CONSIDERED FOR
ID ZONE 4 INCLUDING LOOKOUT PASS. STAY TUNED. BZ
WEDNESDAY THROUGH THURSDAY...LARGE CLOSED LOW OVER MONTANA ON
WEDNESDAY WILL CONTINUE TO MOVE EAST FURTHER AWAY FROM THE AREA.
MODEL STILL CONSISTENT THAT WRAP AROUND MOISTURE WILL CLIP
NORTHERN IDAHO SO POPS REMAIN HIGH WITH MORE SHOWERS EXPECTED.
FURTHER WEST BREAKS IN THE CLOUD COVER IN COMBINATION WITH
AFTERNOON HEATING AND A COLD POOL ALOFT WITH 500MB TEMPS AT -20C
WILL LEAD TO AN UNSTABLE ATMOSPHERE. GFS AND NAM SHOW AN AREA OF
LIFTED INDEX VALUES OVER MOST OF EASTERN WASHINGTON AND THE NORTH
IDAHO PANHANDLE RANGING FROM 0 TO NEAR -3C WITH CAPES BTWN 300-600
J/KG. THIS IS SUFFICIENT TO KEEP A SLIGHT CHANCE OF
AFTERNOON/EVENING THUNDERSTORMS FOR WEDNESDAY. WITH LOW PULLING
AWAY WED...THE ATMOSPHERIC COLUMN WILL BE WARMING WITH SNOW LEVELS
IN THE AFTERNOON RISING TO ABOVE 6000 FEET. THESE SNOW LEVELS WILL
STAY ABOVE 6K FEET WED NGT AND THU AS THE ATMOSPHERE CONTINUES TO
WARM AS A SHORT WAVE RIDGE GRADUALLY MOVES INTO THE AREA MARKING A
DRYING TREND. AS THE SHORT WAVE RIDGE MOVES IN THURSDAY 850MB
TEMPS WARM TO 13-15C OVER CENTRAL AND NE WASHINGTON. THIS WILL
TRANSLATE TO TEMPERATURES NEAR AVERAGE WITH VALLEY TEMPS IN THE
MID 70S TO NEAR 80.
THU NGT THROUGH MONDAY...VERY FEW CHANGES TO THIS PART OF THE
FORECAST. A ZONAL FLOW PERSIST THURSDAY NGT DURING AT LEAST THIS
WEEKEND AND POSSIBLY INTO MONDAY FOR NEAR NORMAL TEMPS AND MAINLY
DRY CONDITIONS. JW
&&
.AVIATION...
VFR/LCL MVFR CEILINGS ASSOCIATED WITH SHOWERY PRECIPITATION...SOME
IN THE FORM OF SNOW AT HIGHER ELEVATIONS...THIS EVENING THAT WILL
REDEVELOP AGAIN GENERALLY AFTER 12Z AND CONTINUING ON INTO 00Z
WEDNESDAY AS COLD UPPER LEVEL LOW PRESSURE SYSTEM MAKES A SLOW
PASSAGE OVER EASTERN WASHINGTON AND NORTHERN IDAHO. STRONG WINDS
WITH THE SYSTEM MAY DECOUPLE AT TIMES ALLOWING FOR SOME LOW LEVEL
WIND SHEAR OF SOME SHAPE AND FORM AS WELL.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 52 42 64 47 73 50 / 70 40 50 30 20 10
COEUR DALENE 51 42 61 47 69 49 / 80 50 50 30 20 20
PULLMAN 45 41 58 45 67 49 / 90 70 60 40 20 20
LEWISTON 52 46 64 51 75 54 / 70 60 50 20 10 10
COLVILLE 55 42 69 46 76 45 / 50 40 30 20 20 20
SANDPOINT 54 42 62 46 68 47 / 70 50 60 30 30 20
KELLOGG 47 37 51 43 61 46 / 90 70 80 50 30 30
MOSES LAKE 57 47 74 50 81 52 / 60 20 10 10 0 0
WENATCHEE 58 49 72 53 80 56 / 50 20 10 10 0 0
OMAK 60 45 74 48 80 51 / 50 20 10 10 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...SNOW ADVISORY FROM 6 AM THIS MORNING TO NOON PDT TODAY FOR
CENTRAL PANHANDLE MOUNTAINS...NORTHERN PANHANDLE.
WA...SNOW ADVISORY FROM 6 AM THIS MORNING TO NOON PDT TODAY FOR
NORTHEAST MOUNTAINS...OKANOGAN HIGHLANDS.
SNOW ADVISORY UNTIL NOON PDT TODAY ABOVE 4000 FEET FOR EAST
SLOPES NORTHERN CASCADES.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 558 AM PDT TUE JUN 10 2008 IDZ002-003-026-WAZ032>036-041-043-044-111300- COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA- OKANOGAN VALLEY-WATERVILLE PLATEAU- 558 AM PDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT ABNORMALLY COLD AND BLUSTERY WEATHER CAN BE EXPECTED TODAY AND TONIGHT. SNOW LEVELS WILL BE LOW ENOUGH THIS MORNING TO PROVIDE A FEW FLAKES FOR ALL ELEVATIONS OUTSIDE OF THE COLUMBIA BASIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. IDZ001-004-027-WAZ031-037-038-042-111300- NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- EAST SLOPES NORTHERN CASCADES- 558 AM PDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A COLD LATE SPRING WEATHER SYSTEM WILL PRODUCE SNOW ACCUMULATIONS DOWN TO AROUND 4000 FEET THIS MORNING...WITH SIGNIFICANT SNOW ACCUMULATIONS LIKELY. FOR INTERSTATE 90 THROUGH NORTH IDAHO TO LOOKOUT PASS...ANOTHER ROUND OF HEAVY SNOW ACCUMULATIONS WILL BE POSSIBLE WEDNESDAY MORNING. OCCASIONALLY WINDY CONDITIONS WILL ACCOMPANY THESE LOW SNOW LEVELS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108864.